Florida, 2018

Damaging Wind in Florida, September 6, 2018

September 6, 2018 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed under easterly flow. One of these storms produced a downburst wind gust that caused damage along the Tampa Bay in Hillsborough County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed under easterly flow. One of these storms produced a downburst wind gust that caused damage along the Tampa Bay in Hillsborough County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 6, 1:41 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 6, 1:41 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
241 PM EDT Thu Sep 6 2018

.SHORT TERM (Tonight-Friday)...
Surface high pressure weakens as an upper low moves over
the state for Friday. This will allow for lighter easterly
flow with an afternoon sea breeze developing along the
coast, and some additional upper energy to enhance
thunderstorm coverage Friday afternoon. Scattered to
numerous showers and storms will be possible. Highs will be
in the upper 80s to lower 90s, and lows will range from the
lower to mid 70s inland to the mid to upper 70s near the
coast.

.LONG TERM (Friday Night - Thursday)...
A weak upper level low will be drifting west and situated
across the Florida Peninsula at the start of the period.
Under strong easterly flow, showers and thunderstorms should
quickly move west off the coast and dissipate tomorrow
night. Low level flow will eventually weaken and turn to
more southwest/variable due to a trailing frontal boundary
from the remnants of Gordon slowly pulling away from the
Mississippi Valley. Drier air will also help to lower our
rain chances some into the early part of next week, compared
to this weekend. An upper level trough may enhance activity
on Tuesday across southern areas but this feature will be
influenced by the exact position of Hurricane Florence.

The threat of Florence having direct impacts somewhere from
the Carolinas northward is increasing. With that said,
there is no indication this system will have any affect on
our weather here in West Central Florida. There are a couple
other waves moving off the African Coast that likely
develop in the coming days and will require monitoring over
the next week. However, it is critically important to
remember that models fluctuate considerably from run to run
and 10 to 14 days out is substantial in the tropical
forecasting world. Be prepared regardless, especially as we
enter the climatological peak of hurricane season.

&&

.AVIATION...
Prevailing VFR conditions under light E to ENE winds.
Numerous SHRA/TSRA are developing this afternoon as they
push west across the Peninsula and these will produce tempo
MVFR with possible IFR restrictions along with gusty winds
as they pass through. Improving conditions after 02Z with
similar scenario expected tomorrow.

&&

.MARINE...
Easterly flow weakens through the weekend, with diurnal
circulations dominating the flow. Winds then becoming more
southerly for early next week, though also have increasing
uncertainty as to how much the ridge holds across the area.
Scattered thunderstorms will still be possible each day,
increasing winds and seas near the storms. No other
headlines expected through the period.

&&

.FIRE WEATHER...
No concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  76  90  75  89 /  40  70  50  60
FMY  74  90  73  89 /  30  70  50  60
GIF  74  90  73  91 /  20  70  30  70
SRQ  74  89  74  88 /  50  60  60  50
BKV  73  91  72  90 /  30  60  50  60
SPG  77  89  76  88 /  50  70  60  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Monday evening for Coastal
     Charlotte-Coastal Lee-Coastal Sarasota.

Gulf waters...None.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/Hubbard
MID TERM/LONG TERM/AVIATION/DECISION SUPPORT...42/Norman
Hazardous weather outlook, Sep 6, 4:00 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
500 AM EDT Thu Sep 6 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-062100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
500 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered showers and thunderstorms will move across the region
this afternoon and early evening and these will be capable of
producing strong gusty winds up to 50 mph, waterspouts over the
coastal waters, locally heavy rainfall, and frequent deadly
lightning strikes.

...RIVER FLOOD IMPACT...
Flooding is occurring on a few rivers across the region, and any
additional heavy rain will exacerbate the flooding. Residents
living along rivers or faster flowing streams should remain aware
of water levels and be ready to move to higher ground should
conditions warrant.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...THUNDERSTORM IMPACT...
Scattered to numerous mainly afternoon and evening showers and
thunderstorms are expected each day. Thunderstorms will be capable
of producing strong gusty winds, locally heavy rain, and frequent
deadly lightning strikes.

...RIVER FLOOD IMPACT...
Flooding will continue to impact rivers across west central and
southwest Florida into next week. Localized heavier rainfall may
cause rivers to rise further causing greater impacts in those
areas. Residents living along rivers or faster flowing streams
should remain aware of water levels and be ready to move to higher
ground should conditions warrant.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

PRC

The radar

The Tampa radar (KTBW), 5 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
September 6, 4:19 PM EST
Where
Hillsborough County, 1.31 mi WNW of Ruskin
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
27.714, -82.451

A tree was knocked down and some roofing was removed from one mobile home due to downburst winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775582.